Hyperkalemia secondary to concurrent pharmacotherapy in a patient receiving home parenteral nutrition

Rex O. Brown, Karen D. Hamrick, Roland Dickerson, Nancy Lee, Donald H. Parnell, Kenneth A. Kudsk

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

We report a case of probable combined octreotide- and heparin-induced hyperkalemia. The patient had been receiving home parenteral nutrition, enoxaparin, and octreotide for 10 months. She required very little potassium in her PN solution to maintain serum potassium concentrations in the normal range. The patient reportedly did not receive other medications or have clinical conditions that, to our knowledge, cause hyperkalemia. She maintained normal renal function throughout the hospitalization and did not appear to have any significant acid-base disorders. Practitioners should be aware of the potential for octreotide and heparin to cause hyperkalemia. Regular monitoring of serum potassium concentrations should be done for patients receiving octreotide and heparin to avoid hyperkalemia.

Original languageEnglish (US)
Pages (from-to)429-432
Number of pages4
JournalJournal of Parenteral and Enteral Nutrition
Volume20
Issue number6
DOIs
StatePublished - Jan 1 1996

Fingerprint

Home Parenteral Nutrition
Hyperkalemia
Octreotide
Heparin
Drug Therapy
Potassium
Enoxaparin
Serum
Reference Values
Hospitalization
Kidney
Acids

All Science Journal Classification (ASJC) codes

  • Medicine (miscellaneous)
  • Nutrition and Dietetics

Cite this

Hyperkalemia secondary to concurrent pharmacotherapy in a patient receiving home parenteral nutrition. / Brown, Rex O.; Hamrick, Karen D.; Dickerson, Roland; Lee, Nancy; Parnell, Donald H.; Kudsk, Kenneth A.

In: Journal of Parenteral and Enteral Nutrition, Vol. 20, No. 6, 01.01.1996, p. 429-432.

Research output: Contribution to journalArticle

Brown, Rex O. ; Hamrick, Karen D. ; Dickerson, Roland ; Lee, Nancy ; Parnell, Donald H. ; Kudsk, Kenneth A. / Hyperkalemia secondary to concurrent pharmacotherapy in a patient receiving home parenteral nutrition. In: Journal of Parenteral and Enteral Nutrition. 1996 ; Vol. 20, No. 6. pp. 429-432.
@article{83c9b0dc9c3a451c9ab7baa94792ffce,
title = "Hyperkalemia secondary to concurrent pharmacotherapy in a patient receiving home parenteral nutrition",
abstract = "We report a case of probable combined octreotide- and heparin-induced hyperkalemia. The patient had been receiving home parenteral nutrition, enoxaparin, and octreotide for 10 months. She required very little potassium in her PN solution to maintain serum potassium concentrations in the normal range. The patient reportedly did not receive other medications or have clinical conditions that, to our knowledge, cause hyperkalemia. She maintained normal renal function throughout the hospitalization and did not appear to have any significant acid-base disorders. Practitioners should be aware of the potential for octreotide and heparin to cause hyperkalemia. Regular monitoring of serum potassium concentrations should be done for patients receiving octreotide and heparin to avoid hyperkalemia.",
author = "Brown, {Rex O.} and Hamrick, {Karen D.} and Roland Dickerson and Nancy Lee and Parnell, {Donald H.} and Kudsk, {Kenneth A.}",
year = "1996",
month = "1",
day = "1",
doi = "10.1177/0148607196020006429",
language = "English (US)",
volume = "20",
pages = "429--432",
journal = "Journal of Parenteral and Enteral Nutrition",
issn = "0148-6071",
publisher = "SAGE Publications Inc.",
number = "6",

}

TY - JOUR

T1 - Hyperkalemia secondary to concurrent pharmacotherapy in a patient receiving home parenteral nutrition

AU - Brown, Rex O.

AU - Hamrick, Karen D.

AU - Dickerson, Roland

AU - Lee, Nancy

AU - Parnell, Donald H.

AU - Kudsk, Kenneth A.

PY - 1996/1/1

Y1 - 1996/1/1

N2 - We report a case of probable combined octreotide- and heparin-induced hyperkalemia. The patient had been receiving home parenteral nutrition, enoxaparin, and octreotide for 10 months. She required very little potassium in her PN solution to maintain serum potassium concentrations in the normal range. The patient reportedly did not receive other medications or have clinical conditions that, to our knowledge, cause hyperkalemia. She maintained normal renal function throughout the hospitalization and did not appear to have any significant acid-base disorders. Practitioners should be aware of the potential for octreotide and heparin to cause hyperkalemia. Regular monitoring of serum potassium concentrations should be done for patients receiving octreotide and heparin to avoid hyperkalemia.

AB - We report a case of probable combined octreotide- and heparin-induced hyperkalemia. The patient had been receiving home parenteral nutrition, enoxaparin, and octreotide for 10 months. She required very little potassium in her PN solution to maintain serum potassium concentrations in the normal range. The patient reportedly did not receive other medications or have clinical conditions that, to our knowledge, cause hyperkalemia. She maintained normal renal function throughout the hospitalization and did not appear to have any significant acid-base disorders. Practitioners should be aware of the potential for octreotide and heparin to cause hyperkalemia. Regular monitoring of serum potassium concentrations should be done for patients receiving octreotide and heparin to avoid hyperkalemia.

UR - http://www.scopus.com/inward/record.url?scp=0029979737&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029979737&partnerID=8YFLogxK

U2 - 10.1177/0148607196020006429

DO - 10.1177/0148607196020006429

M3 - Article

VL - 20

SP - 429

EP - 432

JO - Journal of Parenteral and Enteral Nutrition

JF - Journal of Parenteral and Enteral Nutrition

SN - 0148-6071

IS - 6

ER -